Authors: Briggs AL, Deal LL
Citation: J Emerg Med 2014 Mar;46(3):351-4
PMID : 24113476, Journal: J Emerg Med, 46, 3
Date created: 2014-03-03
BACKGROUND: Hyperkalemia is a potentially life-threatening electrolyte abnormality commonly seen in the emergency department (ED). Intentional overdose of potassium supplements is an uncommon occurrence.
OBJECTIVE: This case illustrates a novel approach to treatment of pharmacobezoar with esophagogastroduodenoscopy (EGD) and demonstrates its effectiveness in the setting of extended-release potassium chloride overdose.
CASE REPORT: A 44-year-old female presented to the ED with intentional ingestion of an unknown amount of extended-release potassium chloride (K-Dur®) tablets and alprazolam (Xanax®). The patient’s serum potassium was initially 7.3 mmol/L and she was treated with standard treatments, including albuterol, calcium gluconate, insulin, dextrose, and sodium bicarbonate. Radiographic investigation showed a pharmacobezoar in the gastric fundus. Treatment was then augmented with whole bowel irrigation (WBI) using polyethylene glycol solution via nasogastric tube. Patient did not tolerate the nasogastric tube, became combative with increasing alteration in her level of consciousness, and WBI therapy was stopped. After discussion with the gastroenterologist, the patient was treated with EGD to remove the pharmacobezoar. The EGD was successful in the removal of the pharmacobezoar and the patient’s potassium normalized without complications.
CONCLUSIONS: We recommend that in cases of suspected or confirmed potassium drug bezoar in the stomach, physicians consider EGD for removal. This allows for normalization of potassium level while preventing adverse sequelae.